Heparin-Induced Thrombocytopenia in Patients with Ventricular Assist Devices: Are New Prevention Strategies Required? Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia (HIT) is caused by platelet-activating antiplatelet factor 4/heparin antibodies. However, clinical HIT (thrombocytopenia or thrombosis, or both) develops in only a minority of patients who form antibodies. It is difficult to distinguish HIT from non-HIT thrombocytopenia in patients after ventricular assist device (VAD) implantation. Further, the risks of heparin-induced immunization and clinical HIT approach 65% and 10%, respectively, in this patient population, with a particularly high risk of cerebrovascular ischemia/infarction. Given the apparent high risk of HIT and its complications, and the diagnostic challenges, we suggest that the VAD patient population be evaluated using alternative, nonheparin agents for routine postimplantation anticoagulation.

publication date

  • May 2009